Alert archive / New Mexico / High Wind Watches in 2008

High Wind Watch 35, NWS Midland/Odessa, TX

June 2, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Jun 2, 2008, 1:38 PM MDT for Eddy County, New Mexico. It took effect at Jun 4, 2008, 11:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 2, 2008, 1:38 PM MDT (19:38 UTC)
In effect from
Jun 4, 2008, 11:00 AM MDT
Expired
Jun 4, 2008, 3:28 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3454 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-213 m²/s²
0-3 km storm-relative helicity
-167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jun 2, 1:35 PM MDT, 3 minutes earlier.

Area forecast discussion, Jun 2, 1:35 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT MON JUN 2 2008

.DISCUSSION...
FIRE WEATHER CONTINUES TO BE THE MAIN FORECAST CONCERN THROUGH MUCH
OF THE FORECAST PERIOD.  AN UPPER LEVEL RIDGE CENTERED OVER NORTHERN
MEXICO AND SOUTHERN TEXAS WILL FLATTEN OVER THE NEXT COUPLE OF DAYS
AS A BROAD UPPER TROUGH BECOMES ESTABLISHED OVER THE GREAT BASIN.
HOT TEMPERATURES WILL CONTINUE OVER THE REGION THOUGH AS THICKNESSES
DO NOT DECREASE MUCH...AND WESTERLY DOWNSLOPE WINDS INCREASE TUESDAY
AND WEDNESDAY AND OFFSET MUCH OF ANY COOLING AT H85.  THEREFORE...
HAVE CONTINUED THE PREVIOUS FORECAST OF NEAR RECORD...OR RECORD
TEMPERATURES OVER SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH
MIDWEEK.

ON THURSDAY AND FRIDAY...THE UPPER RIDGE WILL BE DISPLACED ENOUGH TO
THE SOUTH AND EAST FOR LESS HOT TEMPERATURES ESPECIALLY OVER
SOUTHEAST NEW MEXICO.  THIS AS THICKNESSES DECREASE SLIGHTLY ALONG
WITH H85 TEMPERATURES...AND A COLD FRONT DOES MAKE IT INTO THE AREA
BY FRIDAY MORNING.  THE AFFECTS OF THE FRONT WILL BE SHORT LIVED AS
TEMPERATURES FRIDAY ARE FORECAST TO BE ONLY 5 TO 10 DEGREES ABOVE
NORMAL INSTEAD OF 10 TO 15.  THE UPPER RIDGE WILL BUILD BACK OVER
THE AREA THIS WEEKEND...BUT MODELS VARY IN HOW MUCH AND HOW FAST AS
ANOTHER UPPER TROUGH TAKES SHAPE OVER THE WESTERN CONUS.  IT IS
FAIRLY SAFE TO SAY TEMPERATURES WILL STAY ABOVE NORMAL...JUST HOW
MUCH DEPENDS ON WHICH OF THE MEDIUM RANGE MODELS IS CORRECT.  FOR
NOW HAVE CONTINUED THE TREND TOWARD THE WARMER SIDE OF GUIDANCE.
SINCE THERE MAY BE MORE OF A SOUTHEASTERLY FLOW...PARTICULARLY ON
SUNDAY...HEAT INDEX READINGS MAY BE NEAR 110 DEGREES OVER THE
PERMIAN BASIN...AND NEAR 115 DEGREES OVER THE UPPER TRANS
PECOS...IF LOW LEVEL MOISTURE HOLDS OVER THE AREA.

RAIN CHANCES WILL BE SCARCE TO NONE THROUGH THE FORECAST. IF ANY
SHOWERS...OR ISOLATED THUNDERSTORMS...DO DEVELOP IT IS LIKELY ANY
PRECIPITATION WILL EVAPORATE BEFORE HITTING THE GROUND AND ONLY
ISOLATED DRY LIGHTNING STRIKES WILL BE HAD. IN ADDITION...ANY
SHOWERS OR STORMS COULD RESULT IN STRONG...GUSTY WINDS DUE TO THE
EVAPORATION OF THE PRECIPITATION ON THE WAY TO THE SURFACE.

&&

.FIRE WEATHER...
THE RED FLAG WARNING LOOKS AS THOUGH IT PANNED OUT PRETTY WELL. WIND
SPEEDS AND DURATION WERE TECHNICALLY MARGINAL...HOWEVER WITH
EXTREMELY DRY FUELS AND NEAR RECORD BREAKING TRIPLE DIGIT HEAT...THE
FIRE BEHAVIOR HAS BEEN MORE ACTIVE THAN NORMAL. CONDITIONS TOMORROW
LOOK VERY SIMILAR TO TODAY SO WILL GO AHEAD AND ISSUE A RED FLAG
WARNING FOR TOMORROW AS WELL DESPITE THE FACT THAT CONDITIONS WILL
AGAIN BE MARGINAL.

CONDITIONS ON WEDNESDAY AND THURSDAY LOOK MORE OF A LOCK TO REACH
RED FLAG CRITERIA AS THE UPPER LEVEL RIDGE BREAKS DOWN AND A
SHORTWAVE TROUGH MOVES ACROSS THE ROCKIES AND INTO THE CENTRAL
PLAINS. FRIDAY THROUGH THE WEEKEND WILL LIKELY SEE MARGINAL RED FLAG
CONDITIONS YET AGAIN AS WE ARE CAUGHT BETWEEN A SECOND UPPER LEVEL
TROUGH IN THE WESTERN U.S. AND A RIDGE OFF TO OUR EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              75 107  72 106  /   0  10  10  10
CARLSBAD NM                67 108  67 108  /   0   0   0   0
DRYDEN TX                  73 105  74 105  /   0  10  10  10
FORT STOCKTON TX           74 108  75 109  /   0  10  10  10
GUADALUPE PASS TX          71  98  71  96  /   0   0   0   0
HOBBS NM                   67 105  66 105  /  10   0   0   0
MARFA TX                   54 100  57 100  /  10  10   0   0
MIDLAND INTL AIRPORT TX    74 109  74 109  /   0  10  10  10
ODESSA TX                  75 109  74 109  /   0  10  10   0
WINK TX                    73 116  73 117  /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 12 PM THIS AFTERNOON TO 9 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     RED FLAG WARNING FROM 11 AM TO 9 PM MDT TUESDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM 11 AM TO 9 PM MDT WEDNESDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM 11 AM TO 9 PM MDT WEDNESDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 1 PM CDT /12 PM MDT/ THIS AFTERNOON TO 10
     PM CDT /9 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...WARD...
     WINKLER.

     RED FLAG WARNING FROM 12 PM CDT /11 AM MDT/ TO 10 PM CDT /9 PM
     MDT/ TUESDAY FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...
     CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE
     MOUNTAINS...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     FIRE WEATHER WATCH FROM 12 PM CDT /11 AM MDT/ TO 10 PM CDT /9 PM
     MDT/ WEDNESDAY FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     HIGH WIND WATCH FROM 11 AM TO 9 PM MDT WEDNESDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

10/67
Hazardous weather outlook, Jun 2, 12:17 PM MDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
117 PM CDT MON JUN 2 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
117 PM CDT MON JUN 2 2008 /1217 PM MDT MON JUN 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT...DRY AND BREEZY CONDITIONS SHOULD CONTINUE ACROSS THE
GUADALUPE MOUNTAINS...SOUTHEASTERN NEW MEXICO PLAINS...THE
PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...STOCKTON PLATEAU AND
THE UPPER TRANS PECOS TODAY. THIS WILL RESULT IN CONDITIONS
FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD. A RED FLAG WARNING
REMAINS IN EFFECT FOR THESE AREAS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FIRE WEATHER CONCERNS WILL CONTINUE TUESDAY AND WEDNESDAY. HOT...
DRY AND WINDY CONDITIONS ARE POSSIBLE ACROSS SOUTHEASTERN NEW
MEXICO...THE WESTERN PERMIAN BASIN AND UPPER TRANS PECOS
TUESDAY...SPREADING ACROSS THE CENTRAL PERMIAN BASIN WEDNESDAY. A
FIRE WEATHER WATCH REMAINS IN EFFECT FOR THESE AREAS TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:06 AM MDTFire Weather WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more34 hr
Jun 2, 1:55 PM MDTRed Flag WarningMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more31 hr

Nearby

High Wind Watches in New Mexico, 2008High Wind Watches in Texas, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.